Tecfidera

I started taking Tecfidera 2 weeks ago and felt very minimal side effects, slight nausea and mild headache. Last Saturday I began having explosive diarrhrea, vomiting, abdominal pain, drenching sweating and headaches, mostly in the middle of the night and early morning hours. I called Biogen and was encouraged to continue taking it until my neurologist could be reached. This being a 3 day holiday week-end, I can't reach my doctor until tomorrow. Has anyone continued Tecfidera and tolerated the side effects? How long did the side effects continue? I haven't left my house in 3 days, and took my last Tecfidera last night. I cannot function with these side effects. I lead a fairly active life style. I like to hear similar experiences and they turned out.

19 Replies

oldest โ€ข newest
  • kyaro123, I'm sorry I'm not familiar with Tecfidera, but I'm sure someone here is. It sounds like you've had a miserable three days! Are your symptoms listed as possible drug side effects? I assume your neuro's office doesn't have an on-call doctor? Some do. I'm sorry, it really sounds unbearable--like a flu that won't give up. If this continues, have you considered a trip to the ER? Are you alone or do you have someone there should you need anything? If you decide to hold out until your doctor's office is open in the morning, I hope you are able to get in or talk to him/her immediately.

    I also notice that you are new here. I'm sorry your introduction is at such a bad time. Please know we care and hope you will post again when you are able. I'll be praying for you and interested in how you are doing. Welcome...๐Ÿ’•

  • The on-call doctor number is 911. I was able to speak with my neurologist's nurse; the doctor recommended I continue the medicine but only every other day. I'm still thinking about that one. I'm not really new here. I've been following for several months and read lots of good information.

  • I hope you are feeling better now. Yes, I think I'd consider what your doctor said too. Please let us know how you continue to do. ๐Ÿ’•

  • I'm going to resume the Tecfidera this morning, only every other day. I'm able to eat and enjoy it again, I had my first poop (solid or otherwise) in 3 days. My original purpose for pursuing treatment was to slow down the deterioration of vision in my right eye, because I NEED to be able to go see my new 1 month old grandson and read stories to my 5 year old granddaughter! The flushing has been itchy, burning, hot skin and that I have tolerated ok. Prayers are appreciated!

  • Really good to hear you are doing better, kyaro123. You sounded quite bad last weekend. I pray the new med regime works for you. Keep us updated. And congrats on that new grandson. Grandchildren are the best!!!๐Ÿ’•

  • So I took a 240mg Tecfidera this morning hoping for the best. After 4 hrs. the flushing began, the likes of which I've never experienced-10 times worse than before. After 2 hrs. that subsided, and then the nausea started up, and now I'm sweating profusely and exhausted. I've been shut down for 4 hrs. I gave it my best effort and now will take the week-end to let it clear my system. Monday morning I'll be calling my neurologist for the next best plan. Gotta run, I feel like I need a toilet...

  • I'm sorry to hear this. But I guess you know for sure the Tecfidera is the cause. I hope your doc has better options for you. Take care. ๐Ÿ’•

  • Hi i also want you to know I have been on Tecfidera for about 3 years and about 2 months ago I had sweats like I had when I had menopause and that was 6 years ago. They had stopped a couple of days later. But can you tell me how you are doing?i also hope you are doing better now. Thanks for putting this info out there.

    P.S. Just wanted to let you know that when I read your post I was multitasking which I should not do. I thought you had been on the medicine for awhile not that you had just started taking it. When I first taking it I did start to have a few problems a slight redness on my face My stomach took awhile to feel better once I made sure I ate something even a slice of bread would help. I hope you feel better soon. I could call the company who supplied me the medicine and speak to a pharmacy and ask them questions, you might want to do that.

    Again I hope you feel much better.

  • Thank you for that. I am feeling better since I stopped the medicine.

  • kyaro123, I'm sorry you're having such awful side effects, if the medicine is what is causing your symptoms. I'll be praying you get some answers by tomorrow and can start feeling better quickly.

  • Hi kyaro123...I'm sorry that you are having such trouble with Tecfidera. I haven't taken it myself but from what I have read about it, you are experiencing common side effects. They should subside over time. Are you taking it with meals? That is one of the recommendations.

    mscenter.org/about-us/news-...

  • I just started taking it and have only had flushing, and that is gone now. Sorry it happened on a three day weekend, hope you get in touch with your doctor soon.

  • Actually, it was a blessing for this to occur on a week-end. I have fewer commitments on week-ends than I do on weekdays.

  • Hi kyaro123 so sorry we are meeting like this. I hope you feel better very soon! โ˜บ This is the link to tecfidera.com at the bottom is a link to patient information, download the pdf and it will list the side affects your having.๐Ÿ˜ž

    I am not a Dr! So please go to the ER if you feel you need to! I worry about dehydration. Let us know how you are!โ˜บ

    Jes ๐ŸŒ 

  • Thanks for that. I read and studied everything I could get my hands on before starting the medicine. Whether or not the side effects will subside remains to be seen. The memories of how bad I felt are keeping me from trying again real soon.

  • kyaro123 if your this hesitant about taking your DMT, then it's a problem.๐Ÿ˜• You really need to make a call to your Neurologists to discuss it! You don't want anything to stop you from taking your DMT's. Not when there are so many other options available.โ˜บ

    Please let us know how you make out!๐Ÿ˜Š

    Jes ๐ŸŒ 

  • Hello kyaro123. Like others, I'm saddened that you're having this rough time...but I'm very pleased you reached out to the community. In my past, I'd taken Tecfidera for just about 9 months, it seemingly not being effective, or possibly weakening my system. A blood work-up revealed my lymphocyte levels were negatively effected by the Tecfiidera, resulting in a reading under 400. I was directed to cease the Tecfidera immediately. Without getting too wordy...check out the link above. Take note of the reference to white cell count. Then, take a look at doctorshealthpress.com/gene... This link may provide some insight to the relationship between the l-cytes, the white cells, and the autoimmune system.

    The "excessive evacuations of your GI system" may be in response to "normal" bacterial, germ, and viral influences if your body. The difference now may be related to the Tecfidera, rendering your autoimmune system to be weaker than "normal". The diarrhrea and vomiting, along with the medications you take, all create dehydration...resulting in headaches. These are best resolved with ingestion of lots of fluid (not caffeine types).

    I hope you have been able to see your neuro by now, and that the problem(s) have been resolved. Take care.

  • Excessive evacuations of my GI system...very catchy, I'm going to use that one!

  • I had the same explosive diarrhea. I work and after 3 days called the neuro and said - enough is enough! Now I am taking Aubigio (SP) and I have never had any side effects. Just me

You may also like...